Docstoc

sedative handouts

Document Sample
sedative handouts Powered By Docstoc
					Sedatives are compounds that cause physiological and mental slowing of the body. Several other classes of compounds, including
sleep-promoting drugs (hypnotics) and some anti-anxiety (anxiolytic) drugs produce effects and disorders similar to those of
sedatives. Sedatives are often referred to as tranquilizers, and the similar classes of sedatives and hypnotics are sometimes thought
of as one group: the sedative-hypnotics.

Sedative – hypnotics is a substance that depresses the central nervous system resulting in calmness, relaxation, reduction of anxiety,
sleepiness and slowed breathing and possibly at higher doses slurred speech, staggering gait, poor judgment and slow uncertain
reflexes.

These drugs work in the brain by increasing the amount of the neurotransmitter gamma-aminobutyric acid (GABA). When the
amount of GABA increases, the speed of nerve transmissions decreases. Thus these drugs depress the nervous system and cause
reduced pain, sleepiness, reduced anxiety, and muscle relaxation.

Substance-Related Disorders

Substance-related disorders are disorders of intoxication, dependence, abuse, and substance withdrawal caused by various
substances, both legal and illegal. One of these substances is the sedative, hypnotic or anxiolytic drugs. These substances have
disorders of two types: sedative, hypnotic or anxiolytic substance use disorders and sedative, hypnotic or anxiolytic substance-
induced disorders.

Sedative, Hypnotic, or Anxiolytic Use Disorders:
     Sedative, Hypnotic, or Anxiolytic Dependence.
                 characterized by a maladaptive pattern of sedative, hypnotic or anxiolytic drug use leading to clinically significant
        impairment or distress, manifested by signs and symptoms such as tolerance (a tendency to require ever-increasing
        dosages of the drug to achieve a desired effect, or a markedly diminished effectiveness with continuation of the same
        dosages) and withdrawal (a constellation of signs and symptoms manifested by a person with drug dependence or
        addiction often includes agitation, anxiety, delirium, insomnia, dysphoria, running nose, muscle pains, sweating, fever,
        tremor, formication, and nausea, increased heart rate shaking, fatigue and irritability.)

       Sedative, Hypnotic, or Anxiolytic Abuse.
                          A maladaptive use of the sedative, hypnotic or anxiolytic drug, resulting in impairment of functioning or
        distress, as manifested by: a failure to perform adequately at home, school, or work; repeated drug use in dangerous
        circumstances.

Sedative, Hypnotic, or Anxiolytic-Induced Disorders:

       Sedative, Hypnotic, or Anxiolytic-Induced Anxiety Disorder.
                         The diagnosis of this is made when there is evidence that persistent anxiety symptoms, including Panic
        Attacks, obsessions, or compulsions have arisen out of use of or withdrawal from sedative, hypnotic or anxiolytic drug use.

       Sedative, Hypnotic, or Anxiolytic-Induced Mood Disorder.
                          This is diagnosed when the clinician believes a drug or other chemical substance or Withdrawal from a
        sedative, hypnotic or anxiolytic drug that causes symptoms suggestive of a Manic, Mixed, Hypomanic, or Major Depressive
        episode.
       Sedative, Hypnotic, or Anxiolytic-Induced Persisting Amnestic Disorder.
                 Amnestic disorder occurs after prolonged heavy use of it. Predominant signs and symptoms of the disorder are
        impairment in short term mermory (inability to learn new information) and long – term memory ( inability to remember
        past learned information).

       Sedative, Hypnotic, or Anxiolytic-Induced Persisting Dementia.
       Sedative, Hypnotic, or Anxiolytic-Induced Psychotic Disorder. ( With Delusions and hallucinations )
                 When there is evidence that the drugs use directly cause hallucinations or delusions not associated with delirium
        diagnosis.
        Sedative, Hypnotic, or Anxiolytic-Induced Sexual Dysfunction.
                 When there is evidence that the use of sedatives, hypnotic or anxiolytic drugs directly causes Sexual Dysfunction in
        excess of what would normally be expected from Intoxication, and involving desire, arousal, orgasm or pain, diagnosis.

       Sedative, Hypnotic, or Anxiolytic-Induced Sleep Disorder.
                 When there is evidence that prominent sleep disturbance is directly due to exposure to the drugs.

       Sedative, Hypnotic, or Anxiolytic Intoxication.
                 Sedative hypnotic or anxiolytic intoxication occurs when a person has recently used one of these drugs and shows
        certain psychosocial symptoms such as hostility or aggression, swings in mood, poor judgment, inability to function in social
        settings or at work, or inappropriate sexual behavior. Because sedatives depress the central nervous system, physical
        symptoms include slurred speech, lack of coordination, inattention, impaired memory or "blackouts" and extreme
        sluggishness, stupor, or coma. Sedative intoxication can appear very similar to alcohol intoxication in its symptoms.

       Sedative, Hypnotic, or Anxiolytic Intoxication Delirium.
                 When the patient is experiencing delirium and now loses touch with reality (sedative intoxication delirium.)

       Sedative, Hypnotic, or Anxiolytic Withdrawal.
                  Sedative, hypnotic or anxiolytic withdrawal is similar to alcohol withdrawal. Symptoms include:
       increased heart rate
       faster breathing
       elevated blood pressure
       increased body temperature
       sweating
       shaky hands
       inability to sleep
       anxiety or nervousness
       seizures
       nausea or vomiting
       hallucinations
       restlessness

        About one-quarter of people undergoing sedative withdrawal have seizures.

       Sedative, Hypnotic, or Anxiolytic Withdrawal Delirium.
                 If withdrawal is severe, they may also have visual or auditory hallucinations(sedative withdrawal delirium).

Diagnosis of sedative intoxication is made based on recent use of the drug, presence of the symptoms, and presence of the drug in a
blood or urine sample. Without a blood or urine test, sedative intoxication can be difficult to distinguish from alcohol intoxication
except for the absence of the odor of alcohol.

Treatment depends on how large a dose of sedative the patient is taking, the length of time it has been used, and the patient's
individual psychological and physical state.

Physiological treatment
Successful treatment of sedative dependence is based on the idea of gradually decreasing the amount of drug the patient uses in
order to keep withdrawal symptoms to a manageable level. This is called a drug taper.

Psychological treatment
Cognitive-behavioral therapy may be used in conjunction with drug tapering. This type of talk therapy aims at two things: to educate
patients to recognize and cope with the symptoms of anxiety associated with withdrawal, and to help patients change their behavior
in ways that promote coping with stress.

The best way to prevent sedative-related disorders is to take these drugs only for the exact length of time and in the exact amount
prescribed by a doctor.

				
DOCUMENT INFO
Shared By:
Categories:
Tags:
Stats:
views:15
posted:11/30/2011
language:English
pages:2